Obviously, it is important to ensure that the active ingredient(s) in a suspension is (are) properly dispersed throughout the vehicle before administration. "Shake well before use" is a common reminder (in the form of directions typed on the pharmacy label, an auxiliary label, or verbal instructions) given by pharmacists to patients who receive oral suspensions. Yet, how often is this important reminder forgotten by pharmacy staff members when preparing a smaller quantity of a suspension from a large stock bottle? What happens if the stock bottle is not shaken or is inadequately shaken?
One mother knows all too well. In a report to the Institute for Safe Medication Practices, she explained that her son had been diagnosed with epilepsy, and his seizures were well controlled with carbamazepine (Tegretol) oral suspension. His prescription called for 8 oz of carbamazepine to be dispensed with each refill. Because the medication is available in a 16-oz stock bottle, smaller bottles were prepared for each refill.
Several days after starting a new bottle, the son had a recurrence of seizures that lasted about a week. During this time, his mother noticed that the suspension had a different appearance from the previous prescription. She mentioned this difference to the prescribing physician, who recommended getting a new refill. She was subsequently more aware of the appearance of the suspension whenever she had the medication refilled. Whenever the suspension looked different from what was expected, she would ask the pharmacist for a replacement, dispensed from an unopened manufacturer's bottle and shaken in her presence.
After a few of these occurrences, however, she insisted that the pediatrician write prescriptions instructing pharmacists to dispense the medication only in the 16-oz unopened manufacturer's stock bottle. She saved several of the more suspicious-looking suspensions dispensed in 8-oz bottles and sent them to the manufacturer. Assays performed by the manufacturer's Quality Control Division revealed that 3 of the bottles contained suspensions that were significantly less concentrated than the expected 100-mg/5-mL concentration, and 1 bottle of suspension was 3 times more concentrated than was expected!
The problem appears to have stemmed from pharmacy staff members not shaking or inadequately shaking the stock bottle of carbamazepine suspension before preparing the smaller bottle. If an unopened stock bottle of a suspension was inadequately shaken before preparing a smaller bottle, the suspension that was poured out could potentially be less concentrated than expected. The remainder of the stock suspension would then be more highly concentrated. Both situations could potentially lead to significant variability in doses, which could affect disease control (ie, recurrence of seizures resulting from the less-concentrated carbamazepine suspension dispensed). This variability is particularly significant for drugs with a narrow therapeutic index. Even if the suspension is adequately shaken prior to dispensing, if patients do not shake the medication properly, similar variability in doses can occur.
In order to prevent such problems, pharmacy staff members should be sure to adequately shake all suspensions. Education may be required for pharmacy technicians and students, who may not be aware of the difference between a solution and a suspension. Visually check that the suspension is uniformly dispersed before it is transferred from its original container. Pharmacists involved in the final check of a suspension should verify with the individual who prepared it that this important step was performed before allowing the suspension to be dispensed.
Consider making auxiliary labels as reminders for pharmacy staff members that read "Shake well before dispensing," and add them to appropriate pharmacy stock bottles. In addition, attention could be drawn to suspensions by highlighting or circling the word "suspension" on product labels. Make sure that patients receiving suspension preparations are counseled so that they fully understand the need to shake the medication well before each use. The "Shake Well" auxiliary label, which commonly accompanies the pharmacy label on suspension preparations being dispensed, could easily be overlooked. It should not be used as the only means of communicating this important information, but rather it should serve as a reminder for patients.
Dr. Kelly is the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.
Report Medication Errors
The reports described here were received through the USP Medication Errors Reporting Program, which is presented in cooperation with the Institute for Safe Medication Practices (ISMP). ISMP is a nonprofit organization whose mission is to understand the causes of medication errors and to provide time-critical error-reduction strategies to the health care community, policy makers, and the public. Throughout this series, the underlying system causes of medication errors will be presented to help readers identify system changes that can strengthen the safety of their operation.
If you have encountered medication errors and would like to report them, you may call ISMP at 800-324-5723 (800- FAILSAFE) or USP at 800-233-7767 (800-23-ERROR). ISMP's Web address is www.ismp.org.
Subscribe to Newsletter
Pharmacy Times and the Institute for Safe Medication Practices (ISMP) would like to make community pharmacy practitioners aware of a publication that is available.
The ISMP Medication Safety Alert! Community/ Ambulatory Care Edition is a monthly compilation of medication-related incidents, error-prevention recommendations, news, and editorial content designed to inform and alert community pharmacy practitioners to potentially hazardous situations that may affect patient safety. Individual subscription prices are $45 per year for 12 monthly issues. Discounts are available for organizations with multiple pharmacy sites. This newsletter is delivered electronically. For more information, contact ISMP at 215-947-7797, or send an e-mail message to firstname.lastname@example.org.